Illinois, 2016

Hail and Damaging Winds in Illinois, May 7, 2016

May 7, 2016 · NWS ILX · 11 events in 5 counties and zones

A cold front interacting with an unstable and highly sheared environment triggered a line of strong to severe thunderstorms during the late afternoon and evening of May 7th. The storms generally remained along and south of I-70 and produced wind gusts of 60 to 70 mph and sporadic wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$255,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front interacting with an unstable and highly sheared environment triggered a line of strong to severe thunderstorms during the late afternoon and evening of May 7th. The storms generally remained along and south of I-70 and produced wind gusts of 60 to 70 mph and sporadic wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 7, 1:57 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, May 7, 1:57 PM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
257 PM CDT SAT MAY 7 2016

.SHORT TERM...(Tonight)
ISSUED AT 257 PM CDT Sat May 7 2016

19z/2pm surface analysis shows cold front sagging southward toward
the I-74 corridor.  With dewpoints pooling in the upper 50s to
around 60 along/ahead of the boundary, latest LAPS data is
indicating SBCAPE values of 1000-1500J/kg.  0-6km bulk shear remains
rather weak, but is expected to increase to between 40 and 50kt
later this afternoon/evening as an upper trough digs into the Great
Lakes.  Given the moderate instability/shear parameters, the
potential exists for a few strong to severe thunderstorms from now
through about 02z/9pm.  HRRR has consistently been showing clusters
of thunderstorms developing across northern Missouri/southern Iowa
this afternoon, then tracking southeastward across mainly the
southern third of the KILX CWA.  Latest radar mosaic confirms the
HRRR, with thunderstorms currently around Quincy moving toward the
Winchester/Jacksonville areas.  Thunderstorms should track/develop
southeastward over the next few hours, impacting locations along and
south of a Rushville...to Lincoln...to Paris line through early
evening.  Main threats from the storms will be gusty winds and hail.
Once this initial wave of convection passes into the Ohio River
Valley, a lull in the precip is expected for the remainder of the
evening.  Overnight...a weak LLJ interacting with the stalled
frontal boundary will result in scattered thunderstorm development
across the entire area.  Have therefore focused highest PoPs across
the S/SE CWA late this afternoon into the early evening, then have
gone with chance PoPs across the board after midnight.

&&

.LONG TERM...(Sunday through Saturday)
ISSUED AT 257 PM CDT Sat May 7 2016

The cold front will stall out south of our forecast area in the Ohio
River Valley by Sunday morning, with spotty showers lingering in the
post-frontal airmass across central IL. A majority of the day looks
dry, but will keep slight chance PoPs in the forecast due to
channeled vorticity in the northwest flow moving across IL. Sunday
afternoon, precip chances will begin to increase for areas west of
Springfield to Shelbyville, as the front begins to make a faster
northward push west of Illinois.

The warm front will lift northward through our forecast area
starting Sunday night, reaching between I-74 and I-88 by 00z/7pm
Monday. Likely chances of rain and storms will accompany the front,
with increasing PoPs from SW to NE Sunday night and Monday. There
may be a break in the rain Monday morning, which could allow the
atmosphere to recharge in the warm sector over central IL. A few
storms may become strong in our western counties Monday
afternoon/evening west of a line from Rushville to Springfield to
Taylorville, where CAPE values could climb to 1000 J/kg depending on
if any sunshine breaks through for any amount of time. Dewpoints
will climb into the low 60s, providing added fuel for storms.

Central IL will remain in the warm sector Monday night and Tuesday,
when categorical PoPs were expanded in the forecast to cover
increasing instability params. Tuesday afternoon, MUCAPES of 2000
J/kg appear possible, with additional strong storms across the
board. Shear values look marginal, so mainly large hail with those
storms.

Another break in the storms looks possible later Tuesday night and
Wednesday, before a cold front and a line of storms push across
Illinois Wed night.

Cooler air will arrive behind that front, along with some drier air
for Thursday through Friday morning. A cold front projected to reach
central IL Friday afternoon will increase rain and storm chances
once again through Friday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1249 PM CDT Sat May 7 2016

Main aviation forecast concern will be convective chances this
afternoon/evening. 17z surface analysis shows cold front sinking
southward into north-central Illinois...with primary zone of
showers/isolated thunder currently along the I-74 corridor. Have
carried VCTS at KPIA/KBMI/KCMI through 22/23z accordingly. Later
in the day, the front will slip further south and convection
currently along the Iowa/Missouri border will track eastward into
portions of central Illinois. HRRR suggests this activity will
primarily impact KSPI and KDEC between 21z and 00z. After that, a
lull in the precip is expected through much of the evening before
warm-advection showers develop along the stalled frontal boundary
overnight. Forecast soundings show VFR ceilings through the entire
period. Winds will initially be from the northwest at 10-15 kt
this afternoon, then will veer to the northeast this evening,
before becoming light/variable overnight.

&&

.ILX Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Barnes
LONG TERM...Shimon
AVIATION...Barnes
Hazardous weather outlook, May 7, 2:10 PM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
310 PM CDT SAT MAY 7 2016

ILZ027>031-036>038-041>046-053-055-057-081100-
CHAMPAIGN-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-LOGAN-MACON-MARSHALL-
MASON-MCLEAN-PEORIA-PIATT-STARK-TAZEWELL-VERMILION-WOODFORD-
310 PM CDT SAT MAY 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS AND
WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP TONIGHT...HOWEVER
SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FRONTAL BOUNDARY WILL WAVER ACROSS THE AREA FOR THE NEXT
SEVERAL DAYS.  AS A RESULT...PERIODS OF SHOWERS AND THUNDERSTORMS
ARE EXPECTED SUNDAY THROUGH WEDNESDAY. STRONG THUNDERSTORMS WILL
BE POSSIBLE AT TIMES THROUGH THE ENTIRE PERIOD...HOWEVER IT
APPEARS THE GREATEST CHANCE FOR WIDESPREAD SEVERE WEATHER MAY
DEVELOP ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ040-047>052-054-056-061>063-066>068-071>073-081100-
CASS-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EFFINGHAM-
JASPER-LAWRENCE-MENARD-MORGAN-MOULTRIE-RICHLAND-SANGAMON-SCHUYLER-
SCOTT-SHELBY-
310 PM CDT SAT MAY 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS...
SOUTHEAST ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT. A FEW OF
THE STORMS COULD BECOME STRONG TO SEVERE DURING THE EARLY
EVENING...PRIMARILY ALONG AND SOUTH OF A RUSHVILLE...TO
DECATUR...TO PARIS LINE. THE MAIN THREATS WILL BE GUSTY WINDS AND
HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FRONTAL BOUNDARY WILL WAVER ACROSS THE AREA FOR THE NEXT
SEVERAL DAYS.  AS A RESULT...PERIODS OF SHOWERS AND THUNDERSTORMS
ARE EXPECTED SUNDAY THROUGH WEDNESDAY. STRONG THUNDERSTORMS WILL
BE POSSIBLE AT TIMES THROUGH THE ENTIRE PERIOD...HOWEVER IT
APPEARS THE GREATEST CHANCE FOR WIDESPREAD SEVERE WEATHER MAY
DEVELOP ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 9 PM.

BARNES

The radar

The Evansville,IN radar (KVWX), 119 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Effingham

When
May 7, 4:42 PM CST to 4:47 PM CST
Where
Effingham County, 1 mi W of Effingham
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.120, -88.549

Thunderstorm Wind, Clay

When
May 7, 5:05 PM CST to 5:10 PM CST
Where
Clay County, Louisville
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Mesonet
Coordinates
38.770, -88.500

Large tree limbs were blown down on the southwest side of Louisville.

Thunderstorm Wind, Clay

When
May 7, 5:08 PM CST to 5:13 PM CST
Where
Clay County, Flora
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
38.670, -88.480

Several large tree branches and power lines were blown down in Flora. Shingles were blown off a roof on Austin Avenue.

Thunderstorm Wind, Crawford

When
May 7, 5:15 PM CST to 5:20 PM CST
Where
Crawford County, 2 mi E of Trimble
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
39.070, -87.643

Several trees and power lines were blown down and a barn was damaged about two miles east of Trimble.

Thunderstorm Wind, Crawford

When
May 7, 5:23 PM CST to 5:28 PM CST
Where
Crawford County, 1 mi NE of Robinson
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.010, -87.717

Several trees and power lines were blown down.

Thunderstorm Wind, Crawford

When
May 7, 5:23 PM CST to 5:28 PM CST
Where
Crawford County, 1 mi W of Oblong
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
39.000, -87.939

A few power lines were blown down just west of Oblong.

Thunderstorm Wind, Richland

When
May 7, 5:23 PM CST to 5:28 PM CST
Where
Richland County, 3.55 mi SW of Gallagher
Measured
61 kt (70 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
38.599, -88.222

Trees were blown down in Wynoose.

Thunderstorm Wind, Crawford

When
May 7, 5:30 PM CST to 5:35 PM CST
Where
Crawford County, Palestine
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
39.000, -87.620

Several trees and power lines were blown down in Palestine.

Thunderstorm Wind, Richland

When
May 7, 5:31 PM CST to 5:36 PM CST
Where
Richland County, Calhoun
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
38.650, -88.050

Several trees and power poles were blown down in Calhoun.

Thunderstorm Wind, Richland

When
May 7, 5:32 PM CST to 5:37 PM CST
Where
Richland County, Parkersburg
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.580, -88.050

A 6-inch diameter tree limb was blown down in Parkersburg.

Thunderstorm Wind, Lawrence

When
May 7, 5:54 PM CST to 5:59 PM CST
Where
Lawrence County, Lawrenceville
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
38.720, -87.670

Numerous trees and power lines were blown down in Lawrenceville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635397, 635395, 635391, 635396, 635392, 635393, 635398, 635394, 635399, 635401, 635400.